Back to Ask the Diabetes Team Ask the Diabetes Team

From Greenwich, Connecticut, USA:

My daughter was diagnosed with type 1 six weeks ago. She is on Lantus (four units) and NovoLog before meals or to correct a high. Almost every day, she has huge swings in her blood sugar. This morning, she woke at 72 mg/dl [4.0 mmol/L]. I covered her breakfast correctly (1:35) and she was 280 mg/dl [15.6 mmol/L] at 9 a.m., then 60 mg/dl [3.3 mmol/L] at 9:50. She has highs and lows that swing from 45 mg/dl [2.5 mmol/L] to 350 mg/dl [19.4 mmol/L]. What is happening in her little body when she experiences these swings? She seems agitated, impatient, and a bit wild during these times. I need to know what is physically happening to her body systems to help her. She feels the same for "low" and "high" and says, "I'm low" for everything. I check her 10 times a day and she has lows every single day. I know that swings are bad for her but need to understand what that really means and what is happening to her body and what might make her more comfortable. Meanwhile, I am starting to push the doctor to put her on a pump!


Personally, I would lean far away from progressing to a pump at this stage of the diabetes!

The fluctuating glucoses, while frustrating to you (and probably to her diabetes team), are not dangerous, per se. In the example that you provided, you indicated that the pre-breakfast glucose was 72 mg/dl [4.0 mmol/L] and later was 280 mg/dl [15.6 mmol/L] at 9 a.m. (but how much time elapsed?) and then 50 minutes later, the glucose was 60 mg/dl [3.3 mmol/L]. It is possible that in your 10 checks per day, you are finding some highs - and possibly treating them - (did you give extra insulin for the reading of 280 mg/dl?), thus stacking insulin. You can do this with an insulin pump, too.

During the first weeks of type 1 diabetes, most affected individuals progress through the "diabetes honeymoon" - a term that I presume you have learned through your Certified Diabetes Education staff. Your child's own pancreas is making some insulin, but the degree and efficiency is very hard to estimate. You will probably need to continue to adjust bolus ratios of insulin-to-carbohydrates with the NovoLog and maybe even the basal dose of Lantus. Please continue to work with your Pediatric Endocrinologist.

The highs are not so high (so long as there are not ketones) and the lows are not so low (as long as she does not have change in level of consciousness). If you are expecting "perfect" glucose readings (with or without an insulin pump), you will be too disappointed too often and the management of diabetes will drive you batty.


Original posting 8 May 2008
Posted to Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.